Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 63, NWS Charleston, WV

June 24, 2007Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 24, 2007, 6:09 PM EDT for Raleigh County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2007, 6:09 PM EDT (22:09 UTC)
Expired
Jun 24, 2007, 6:45 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:10 PM EDTHAIL 1Shady Spring, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 242209
SVRRLX
WVC081-242245-
/O.NEW.KRLX.SV.W.0063.070624T2209Z-070624T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
609 PM EDT SUN JUN 24 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 645 PM EDT

* AT 605 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHADY SPRING...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN RALEIGH COUNTY AT 620 PM EDT

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
IN SHADY SPRING WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8116 3780 8103 3783 8097 3777 8089
      3774 8092 3771 8089 3772 8097 3769 8097
      3765 8106 3762 8107

$$

10
2 follow-up statements
000 
WWUS51 KRLX 242225
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT SUN JUN 24 2007

WVC081-242245-
/O.CON.KRLX.SV.W.0063.000000T0000Z-070624T2245Z/
RALEIGH WV-
624 PM EDT SUN JUN 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR RALEIGH COUNTY...

AT 619 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHADY
SPRING...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN SHADY SPRING 
WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8116 3780 8103 3783 8097 3777 8089
      3774 8092 3771 8089 3772 8097 3769 8097
      3765 8106 3762 8107

$$

10
000 
WWUS51 KRLX 242249
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT SUN JUN 24 2007

WVC081-242259-
/O.EXP.KRLX.SV.W.0063.000000T0000Z-070624T2245Z/
RALEIGH WV-
649 PM EDT SUN JUN 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR RALEIGH COUNTY EXPIRES AT 645
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3770 8116 3780 8103 3783 8097 3777 8089
      3774 8092 3771 8089 3772 8097 3769 8097
      3765 8106 3762 8107

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:42 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 24, 3:42 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SUN JUN 24 2007

.SYNOPSIS...
VERY WEAK UPPER DISTURBANCES WILL MOVE ACROSS OUR WARM AND MOIST
ATMOSPHERE TODAY THROUGH WEDNESDAY. A COLD FRONT WILL MOVE INTO THE
AREA LATE THURSDAY AND FRIDAY. DRY WEATHER PATTERN FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
UNSETTLED PATTERN CONTINUES WITH A 500HPA LOW STILL MEANDERING
EASTWARD IN ILLINOIS...AND DECENT AMOUNTS OF MOISTURE THROUGHOUT THE
COLUMN. CLOUD COVER CONTINUES TO PLAGUE THE REGION FROM THE
SYSTEM...WITH MOST LOCATIONS IN THE CWA ONLY SEEING A FEW PEAKS OF
SUN AT A TIME. THESE AREAS HAVE BEEN EXPERIENCING OFF AND ON RAIN
SHOWERS FOR MOST OF THE MORNING AND EARLY AFTERNOON. CLEARING IS
TAKING PLACE TO THE SOUTH...AND CONVECTION IS GETTING INTO GEAR AS
WE SPEAK. STILL FEEL SOME THUNDER IS POSSIBLE IN OUR AREAS...BUT
WILL WE TOUGHER WITHOUT THIS ASSISTANCE.

FORECAST FOR TONIGHT WILL HINGE ON ACTIVITY TO THE SOUTHWEST. COULD
SEE SOME RESIDUAL RAINFALL FROM THE CONVECTION DURING THE DAY AND
EVENING. ANY LINGERING RAIN COULD BE ENHANCED BY A VORT MAX PUSHING
THROUGH THE SOUTHEAST OHIO COUNTIES...AND HAVE UPPED POPS TO BE IN
TOLERANCE WITH WESTERN NEIGHBORS.

MORE OF THE SAME FOR MONDAY...CLOUD COVER WILL DETERMINE THE AMOUNT
OF CONVECTION ACROSS THE REGION. ELEVATED HEAT SOURCES TO THE EAST
WILL PLAY A ROLE IN THUNDERSTORM FORMATION...WHILE A BIT MORE
FORCING WILL BE NEEDED FOR THE LOW LANDS. GUIDANCE TEMPERATURES HAVE
COME DOWN SIGNIFICANTLY FROM THE NEAR 90 DEGREE VALUES BACK TO THE
MID 80S...AND ADJUSTED THEM ACCORDINGLY...WHILE REMAINING ON THE
HIGH SIDE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
GUIDANCE SHOWS HIGH PRESSURE OFF THE MID ATLANTIC STATES EXTENDING
EAST INTO THE OH VALLEY AND SOUTHEAST U.S. TUESDAY. NAM AND GFS SHOW
H5 RIDGE BUILDING OVER THE APPALACHIANS LATE TUE AND WED.

NAM SHOWS DEWPOINT ISSUES THRU THE PERIOD...IN THE MID 70S ACROSS
CENTRAL AND SOUTH OF CWA.  IN THE ABSENCE OF SYNOPTIC FORCING...AND
MODELS SHOWING SOME LOW LEVEL MOISTURE...KEPT SLIGHT CHANCE OF
PRECIP WITH ELEVATED HEAT SOURCE IN THE EASTERN MOUNTAINS TUE AND
WED. WENT DRY ELSEWHERE.

PLENTY OF SUNSHINE EXPECTED UNDER A RELAXED FLOW SUGGESTS WARM
TEMPERATURES TUE AND WED. PREFERRED WARMER FWC MOS NUMBERS.
HOWEVER...USED 2 OR 3 DEGREES ABOVE MAV GUIDANCE FOR THE HIGHS TO
SHOW MORE DETAILS. INCREASING DEWPOINTS WILL KEEP LOWS IN THE MID TO
UPPER 60S LOWLANDS RANGING TO THE UPPER 50S HIGHEST ELEVATIONS AHEAD
OF THE APPROACHING COLD FRONT THU. CHANCE POPS ENTER THE NORTHWEST
SECTIONS ON WED NIGHT AHEAD OF EXPECTED COLD FRONT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A BLEND AMONG THE GFS AND ECMWF SEEMS THE BEST SOLUTION FOR
EXPECTED PATTERN WITH LOW PRESSURE OVER EASTERN CANADA AND TRAILING
COLD FRONT MOVING THROUGH THE AREA LATE THU INTO FRI. GFS SHOWS QPF
AHEAD OF BOUNDARY DURING MAX HEATING ON THURSDAY AFTERNOON...WITH
STRONGER CONVECTION ALONG THE COLD FRONT OVERNIGHT INTO FRI
MORNING.  MINOR TWEAKS IN TIMING OF THE FRONT ARRIVAL MADE...
HOPEFULLY BRINGING SOME RAINFALL TO ALLEVIATE CURRENT DRY
CONDITIONS.

DRIER AIR MASS AND COOLER TEMPS EXPECTED BEHIND THE FRONT LATE FRI
THROUGH THE WEEKEND.  GRADUALLY REMOVED POPS FRI AFTERNOON AND
EVENING CLEARING SKIES THROUGH THE WEEKEND. HPC GUIDANCE HAVE A GOOD
HANDLE IN THERMS OF TEMPS AND SKY CONDITIONS FROM DAY 4 TO 7.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
MID AND HIGH LEVEL CLOUDS WILL CONTINUE TO PLAGUE THE AREA.
POSSIBILITY OF CB REMAINS...ALTHOUGH MAY HAVE A DIFFICULT TIME
FORMING WITHOUT ANY SUPPORT FROM DIURNAL HEATING. DESPITE
THAT...PLENTY OF MOISTURE WILL ALLOW FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND INTO TONIGHT.

LOSS OF DAYTIME HEATING WILL KEEP NIGHT TIME ACTIVITY TO A
MINIMUM...HOWEVER WE WILL WATCH AN UPPER LEVEL DISTURBANCE TRACK
ACROSS THE OHIO RIVER VALLEY.

MONDAY...MORE DIURNAL HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE.

MONDAY NIGHT THROUGH THURSDAY...NO SIGNIFICANT WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...26
Hazardous weather outlook, Jun 24, 4:54 AM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
454 AM EDT SUN JUN 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-250900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
454 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 4:48 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT SUN JUN 24 2007

WVZ024-025-242130-
LOGAN WV-MINGO WV-
448 PM EDT SUN JUN 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS 14 MILES WEST OF GILBERT
CREEK...OR ABOUT 12 MILES SOUTHEAST OF WILLIAMSON...MOVING NORTHEAST
AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BRUNO...
  SARAH ANN...CHAUNCEY...VARNEY...PIE AND MEADOR.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND MARBLE SIZE HAIL ARE
ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:01 PM EDTSevere Thunderstorm WarningRLXMingo29 min
Jun 24, 7:00 PM EDTSevere Thunderstorm WarningRLXRaleigh30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.